Michigan, 2015Hail and Damaging Winds in Michigan, August 14, 2015
August 14, 2015 · NWS GRR · 6 events in 5 counties and zones
There were several reports of large hail of around an inch to an inch and a quarter in diameter on August 14th. Isolated wind damage also occurred across portions of Kalamazoo and Jackson counties, were several trees were blown down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were several reports of large hail of around an inch to an inch and a quarter in diameter on August 14th. Isolated wind damage also occurred across portions of Kalamazoo and Jackson counties, were several trees were blown down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 14, 1:32 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 14, 1:32 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
232 PM EDT FRI AUG 14 2015
LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/MARINE
.SYNOPSIS...
ISSUED AT 232 PM EDT FRI AUG 14 2015
SCATTERED THUNDERSTORMS TONIGHT WILL LEAD TO A VERY WARM WEEKEND
WITH HIGHS NEAR 90 ALONG WITH HUMID CONDITIONS. MORE SHOWERS AND
STORMS ARE POSSIBLE TUESDAY.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 232 PM EDT FRI AUG 14 2015
FORECAST CONCERNS DEAL WITH THE CONVECTIVE POTENTIAL THIS EVENING.
RADAR HAS BEEN LIGHTING UP ACROSS THE UP THIS AFTERNOON AS WELL AS
NORTHEAST LOWER. A FEW CELLS HAVE RECENTLY DEVELOP OVER THE NORTH
CENTRAL CWA WHERE THERE IS PLENTY OF JUICE TO WORK WITH. LATEST
MESOANALYSIS SHOWS SURFACE BASED CAPE CLOSE TO 5K J/KG AND LI/S
AROUND -9C. SHEAR IS A BIT LACKING THOUGH AROUND 20-25 KTS...BUT IN
LINE WITH MODEL GUIDANCE. A WEAK COLD FRONT IS MEANDERING ITS WAY
SOUTH AND LAYS ACROSS NORTHERN LOWER...BUT IT/S BEGINNING TO BE
INDISTINQUISHABLE. A BETTER KICKER MAY BE THE SHORT WAVE SEEN IN WV
IMAGERY OVER NORTHEAST WISCONSIN MOVING SOUTHEAST. THE POTENTIAL FOR
PULSE TYPE STORMS EXISTS THIS EVENING WITH A CHANCE THAT A COUPLE
COULD BECOME STRONG. THE THREAT WILL FADE AS THERMODYNAMICS DECREASE
THIS EVENING. THE STRONGEST STORMS THAT DEVELOP WILL LIKELY BE
LOCATED EAST OF US-131 FROM 4-8 PM.
SINCE THE COLD FRONT IS WASHING OUT...TEMPERATURES SATURDAY AND
SUNDAY WILL BE HOT WITH HIGHS AROUND 90. DEWPOINTS IN THE 60S WILL
RESULT IN HUMID CONDITIONS AS WELL.
.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 232 PM EDT FRI AUG 14 2015
MODELS ARE IN FAIRLY GOOD AGREEMENT ON SHOWING A VIGOROUS MID LEVEL
WAVE ARRIVING FOR THE MIDDLE OF NEXT WEEK. BASED ON THE STRENGTH OF
THE WINDS AN ELEVATED RISK FOR SEVERE WEATHER EXISTS. MESOSCALE
FEATURES ALTER TIMING STRENGTH AND LOCATION OF ANY CONVECTION. WILL
FEATURE THE HIGHEST POPS FOR THE MIDDLE PART OF THE WEEK DUE TO
THIS PASSING WAVE.
AHEAD OF THE COLD FRONT WE WILL SEE WELL ABOVE NORMAL TEMPERATURES.
VALUES IN THE MID 80S LIKELY FOR MONDAY. HOWEVER BEHIND THE FRONT A
COOL DOWN IS EXPECTED WITH NEAR NORMAL TEMPERATURES BY THURSDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 138 PM EDT FRI AUG 14 2015
MVFR CEILING CONTINUE BROKEN TO SCATTERED FOR PARTS OF SOUTHWEST
LOWER MI. THIS WILL LIKELY CONTINUE TO BE AN ISSUE FOR A FEW MORE
HOURS. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP AND IF
ENCOUNTERED WILL LIKELY CAUSE AVIATION IMPACTS. FOR NOW WILL
FEATURE A VCTS FOR KLAN AND KJXN AS INLAND LOCATIONS LOOK MORE
FAVORED. WILL NEED TO MONITOR THE THREAT THROUGH THE EVENING.
FOG WILL LIKELY DEVELOP LATE TONIGHT AND COULD PERSIST WELL INTO
THE MORNING.
&&
.MARINE...
ISSUED AT 232 PM EDT FRI AUG 14 2015
NO MARINE HAZARDS DUE TO RELATIVELY LIGHT WINDS.
&&
.HYDROLOGY...
ISSUED AT 1150 AM EDT FRI AUG 14 2015
RIVERS HAVE MOSTLY RECOVERED FROM RAINFALL EARLIER THIS WEEK...
THOUGH SOME SITES IN THE UPPER GRAND BASIN ARE RUNNING ABOVE
NORMAL FOR THIS TIME OF YEAR. FRIDAY AFTERNOON-EVENING
SHOWERS/STORMS MAINLY IN MID MICHIGAN WILL BE CAPABLE OF BRIEF
HEAVY RAINFALL. FLOODING IS NOT PARTICULARLY LIKELY AS MOST STORMS
WILL TEND TO RAIN OUT OR PROPAGATE ELSEWHERE BEFORE TOO LONG.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS...04
SHORT TERM...04
LONG TERM...MJS
AVIATION...MJS
HYDROLOGY...CAS
MARINE...04
Hazardous weather outlook, Aug 14, 12:30 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
130 PM EDT FRI AUG 14 2015
MIZ037>040-043>046-050>052-056>059-064>067-071>074-150800-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
130 PM EDT FRI AUG 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY RISKS. THE
STORMS WILL BE TRACKING SOUTH SOUTHEAST AT AROUND 20 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FRONTAL SYSTEM WILL MOVE INTO THE AREA ON MONDAY AND STALL NEAR
MICHIGAN FOR THE REST OF THE WEEK. AS A RESULT SCATTERED
THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS COMING WEEK.
LMZ844>849-150800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
130 PM EDT FRI AUG 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW THUNDERSTORMS WILL BE POSSIBLE OVER LAKE MICHIGAN THIS
AFTERNOON AND EVENING. GUSTY WINDS AND LARGE HAIL COULD ACCOMPANY
THE STRONGEST STORMS. CLOUD TO WATER LIGHTNING STRIKES WILL ALSO
POSE A RISK.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FRONTAL SYSTEM WILL MOVE INTO THE AREA ON MONDAY AND STALL NEAR
MICHIGAN FOR THE REST OF THE WEEK. AS A RESULT SCATTERED
THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS COMING WEEK.
WDM MJS
In the hours before
Special weather statement, Aug 14, 1:36 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
236 PM EDT FRI AUG 14 2015
MIZ039-044-045-051-141915-
MECOSTA MI-OSCEOLA MI-NEWAYGO MI-MONTCALM MI-
236 PM EDT FRI AUG 14 2015
...SIGNIFICANT WEATHER ADVISORY...
AT 234 PM EDT...DOPPLER RADAR WAS TRACKING A DEVELOPING CLUSTER OF
SCATTERED THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR REED CITY
TO 7 MILES EAST OF NEWAYGO...AND MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE
LIMBS WILL BE POSSIBLE IN SOME OF THESE STORMS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4416 8509 4329 8509 4330 8588 4381 8588
4382 8556 4417 8556
TIME...MOT...LOC 1834Z 286DEG 15KT 4384 8549 4341 8565
CASHail, Montcalm
- When
- August 14, 2:45 PM EST
- Where
- Montcalm County, 3.45 mi N of Howard City
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 43.450, -85.470
The broadcast media reported that hail of up to an inch and a quarter in diameter was observed just north of Howard City.
Hail, Osceola
- When
- August 14, 3:10 PM EST
- Where
- Osceola County, 2.81 mi S of Evart Muni Arpt
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.860, -85.290
A trained spotter reported hail up to an inch and a quarter in diameter near 100th avenue and 3 mile road.
Hail, Montcalm
- When
- August 14, 3:37 PM EST to 3:44 PM EST
- Where
- Montcalm County, 1.47 mi NNW of Greenville
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.190, -85.260
Trained spotters reported hail up to an inch and a quarter in diameter near Greenville.
Hail, Eaton
- When
- August 14, 7:09 PM EST
- Where
- Eaton County, 1.23 mi SW of Charlotte
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.560, -84.840
A trained spotter reported that hail up to an inch in diameter fell near Charlotte.
Thunderstorm Wind, Jackson
- When
- August 14, 8:38 PM EST
- Where
- Jackson County, 1.02 mi E of Woodville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.250, -84.410
Jackson county dispatch reported that several trees were blown down across portions of the county.
Thunderstorm Wind, Kalamazoo
- When
- August 14, 10:03 PM EST
- Where
- Kalamazoo County, 0.86 mi NW of Milwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.260, -85.560
A trained spotter reported that a couple of large healthy trees were blown down in downtown Kalamazoo.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 14 to 16, 201548 injured · 4 events
- Hail and Damaging Winds in Wisconsin, August 14, 2015$65,000 · 1.75 in hail · 24 events
- Damaging Winds in Texas, August 14, 2015$45,000 · 74 kt wind · 3 events
- Hail and Damaging Winds in North Carolina, August 14, 2015$35,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Wisconsin, August 14, 20151 injured · $16,000 · 1.5 in hail · 8 events
- Damaging Winds in Michigan, August 14, 2015$4,000 · 56 kt wind · 23 events
- Marine Thunderstorm Winds in Lake St. Clair, August 14, 20152 injured · 54 kt wind · 3 events
- Damaging Winds in Montana, August 14, 201562 kt wind · 6 events
- Marine Thunderstorm Winds in Lake Michigan, August 14, 201560 kt wind · 6 events
- Marine Thunderstorm Winds in Lake Michigan, August 14, 201552 kt wind · 5 events
- Marine Thunderstorm Winds in Lake Michigan, August 14, 20155 events
- Wildfire in Washington, August 14 to 31, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597638, 597639, 597640, 597641, 597642, 597643.